Arizona, 2022Flash Flooding and Dust Storm in Arizona, July 24, 2022
July 24, 2022 · NWS TWC · 10 events in 4 counties and zones
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Storms produced heavy rain and flash flooding in Clifton, on the Tohono O'odham Nation and in western Pima County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Storms produced heavy rain and flash flooding in Clifton, on the Tohono O'odham Nation and in western Pima County. Isolated flash flooding, wind damage and blowing dust occurred in other locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 9:55 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 24, 9:55 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Sun Jul 24 2022
.SYNOPSIS...Deeper moisture will mean an increase in thunderstorms
most of this week. Upcoming storms will carry an increasing flash
flood threat along with strong winds and lightning.
&&
.DISCUSSION...Skies continued to clear across SE AZ in the wake of a
thunderstorm complex that developed overnight and shifted over
central and western AZ this morning. The subsidence in the wake of
this complex should be short-lived as a disturbance over the Texas
Big Bend approaches from the east and differential surface heating
kicks in. A few showers and thunderstorms were already evident
around Marfa Texas in association with this disturbance. That said,
high resolution models were still showing thunderstorms regenerating
this afternoon and continuing through the nighttime hours tonight.
No updates necessary this morning. Please refer to the previous
discussion in this product for more details.
&&
.AVIATION...Valid through 25/18Z.
Isolated to Scattered TSRA. Localized +TSRA likely. Lower cigs
between 4-7k ft AGL can be expected around precipitation,
including gusty winds in excess of 40 kts. Otherwise, cloud bases
range 8-12k ft AGL with diurnal sfc winds generally less than 12
kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Increasing moisture will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into
next week, with many locations seeing areal averages greater than
one half inch. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.
&&
.PREV DISCUSSION...\Issued at 307 AM MST Sun Jul 24 2022\
Broad high pressure across southern tier states with a high center
consolidated over northern New Mexico this morning. The resulting
southeasterly flow continues to import deeper moisture into SE AZ,
with a lower level surge continuing from the south. Precipitable
water values range from around 1.2 inches near the NM border (a bit
of mid level drying across southern NM), to 1.8 inches just west of
Tucson. Surface dewpoints have reached deep monsoon values in the
60s to lower 70s, up 3 to 8 degrees over the past 24 hrs. We'll
continue to see scattered showers and thunderstorms in the early
morning hours with strong wind and heavy rain still a threat.
Latest meso model trends suggest an elevated storm environment again
by mid afternoon as the flow remains brisk enough to reset.
Elevated shear and convective potentials should mean more wet
microburst activity from individual storms. With weak upper level
diffluence and vigorous outflows, MCS activity in our area remains a
concern. We will have one or two 6-8 hr down periods over the next
few days, but overall the threat for flash flooding will be elevated
the first half of the week.
By mid week, ensembles and ensemble means lean toward a new ridge
position through the Great Basin with a high center reconsolidating
to our northwest. Even with a less favorable synoptic position for
the high, initial upstream mid level flow will still be moist for a
few days, with plenty of boundary layer moisture to recirculate
along with some flavor of lower level push continuing from the
south. Most days look busy into next weekend, with temperatures back
down to near or below average.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM MST this afternoon through Tuesday
afternoon for AZZ501>515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 24, 12:18 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST Sun Jul 24 2022
AZZ503-513-242000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1218 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of east central Santa
Cruz County through 100 PM MST...
At 1218 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Patagonia, or 19 miles east of Nogales, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of east central Santa
Cruz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3147 11054 3141 11061 3147 11080 3161 11064
TIME...MOT...LOC 1918Z 135DEG 7KT 3147 11063
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMEvent by event
7 flash flood, 2 thunderstorm wind, 1 dust storm. Local standard time, as filed.
Flash Flood, Cochise
- When
- July 24, 12:24 PM MST to 1:30 PM MST
- Where
- Cochise County, 1.58 mi NNW of Bisbee to 1.62 mi NNW of Bisbee
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.451, -109.929
Heavy rain of 2-3 in 1 hour caused flash flooding and rock slides across Route 80 northwest of Bisbee.
Flash Flood, Pima
- When
- July 24, 2:27 PM MST to 4:00 PM MST
- Where
- Pima County, 2.85 mi ESE of Old Tuscon to 2.29 mi W of Drexel Hgts
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.200, -111.087
Heavy rain of 1-2 in less than 1 hour near Tucson Mountain Park, caused flash flooding of several roads in Tucson Estates. Sheridan Ave. was washed out south of Kinney.
Thunderstorm Wind, Pima
- When
- July 24, 2:45 PM MST
- Where
- Pima County, 2.03 mi SSE of Oro Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 32.393, -110.966
Thunderstorm winds uprooted trees near Greenock and Oracle Rd. in Oro Valley.
Flash Flood, Cochise
- When
- July 24, 2:50 PM MST to 4:00 PM MST
- Where
- Cochise County, 2.56 mi W of Dragoon to 2.34 mi W of Dragoon
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.024, -110.073
Heavy rain of 1.5 in 1 hour caused flash flooding and the closure of Dragoon Rd. south of Interstate 10.
Flash Flood, Pima
- When
- July 24, 4:10 PM MST to 6:00 PM MST
- Where
- Pima County, 2.67 mi SSW of Oro Vly to 2.85 mi SSW of Oro Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.384, -110.997
Heavy rain of 2-3 in 90 minutes caused a rapid rise in Canada Del Oro Wash, causing the flooding and closure of Overton Rd.
Flash Flood, Pima
- When
- July 24, 4:46 PM MST to 6:00 PM MST
- Where
- Pima County, 1.63 mi NE of Lukeville to 1.56 mi SE of Lukeville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.915, -112.798
Heavy rain of 3-4 in 90 minutes caused flash flooding of Highway 85 near Puerto Blanco Dr. north of Lukeville.
Dust Storm, Tohono O Odham Nation
- When
- July 24, 4:55 PM MST to 5:35 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Thunderstorm winds produced a wall of dust that moved from near Santa Rosa north across northern Tohono O'odham Nation, eventually reaching Interstate 8 in Pinal County. Visibility was reduced to near zero, which stopped traffic along Route 15 north of Santa Rosa.
Thunderstorm Wind, Greenlee
- When
- July 24, 5:00 PM MST to 5:10 PM MST
- Where
- Greenlee County, 5.83 mi SW of Guthrie to 0.41 mi NNE of Clifton
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $500
- Reported by
- AWOS
- Coordinates
- 32.882, -109.310
Guthrie RAWS measured a wind gust to 59 mph and large tree limbs were downed by thunderstorm winds in Clifton.
Flash Flood, Greenlee
- When
- July 24, 5:19 PM MST to 6:30 PM MST
- Where
- Greenlee County, 0.48 mi NNW of Clifton to 0.64 mi N of Clifton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.056, -109.305
Heavy rain of 2 in 1 hour in the Clifton-Morenci area resulted in flash flooding and mud flows along Chase Creek which flooded Coronado Blvd. before flowing into the San Francisco River.
Flash Flood, Pima
- When
- July 24, 6:54 PM MST to 7:30 PM MST
- Where
- Pima County, 1.88 mi SSE of Quijotoa to 3.34 mi SSW of Noipa Kam
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.145, -112.106
Heavy rain of around 3 in 2 hours caused flash flooding of Highway 86 southeast of the Gu-Achi Trading Post. Santa Rosa Wash rose several feet north of Highway 86 but remained within its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Pennsylvania, July 24 to 25, 20221 death · $354,000 · 50 kt wind · 31 events
- Excessive Heat in Oklahoma, July 24 to 28, 202220 injured · 24 events
- Damaging Winds in New York, July 24, 2022$139,000 · 50 kt wind · 46 events
- Damaging Winds in Pennsylvania, July 24 to 25, 2022$145,000 · 61 kt wind · 23 events
- Damaging Winds in Pennsylvania, July 24, 20221 injured · $53,000 · 50 kt wind · 24 events
- Flash Flood and Hail in Indiana, July 24, 2022$132,000 · 60 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 27, 2022$57,000 · 23 events
- Damaging Winds in New York, July 24 to 25, 2022$49,000 · 51 kt wind · 22 events
- Flash Flooding in Colorado, July 24, 2022$50,000 · 2 events
- Damaging Winds in New York, July 24 to 25, 2022$39,000 · 50 kt wind · 7 events
- Damaging Winds in New York, July 24, 202250 kt wind · 35 events
- Damaging Wind in West Virginia, July 24, 2022$30,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049327, 1049336, 1049329, 1049338, 1049343, 1049349, 1050024, 1049367, 1050022, 1049356.